Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Columbia, SC

July 21, 2020Columbia County, Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2020, 2:51 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 2:51 PM EDT (18:51 UTC)
Expired
Jul 21, 2020, 3:30 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 131 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS52 KCAE 211851
SVRCAE
GAC073-181-189-SCC065-211930-
/O.NEW.KCAE.SV.W.0138.200721T1851Z-200721T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
251 PM EDT Tue Jul 21 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  McDuffie County in east central Georgia...
  Northwestern Columbia County in east central Georgia...
  Lincoln County in east central Georgia...
  Central McCormick County in central South Carolina...

* Until 330 PM EDT.

* At 250 PM EDT, a severe thunderstorm was located over Mistletoe
  State Park, or 12 miles north of Thomson, moving northwest at 10
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thomson, Lincolnton, Appling, Clarks Hill Recreation Area, Elijah
  Clark State Park, Mistletoe State Park, Wrightsboro, Hamilton
  Branch State Park, J. Strom Thurmond Dam, Thomson-McDuffie County
  Airport, Thomson Fire Department, Scott's Landing, McDuffie
  Regional Medical Center, Knox Scout Reservation, Double Branches,
  Wildwood Park, Ansley Mill, New Hope, Gill's Point and Hester's
  Ferry Campground.

This includes Interstate 20 in Georgia between mile markers 167 and
184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

If on or near Lake Thurmond, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now!  Do not
be caught on the water in a thunderstorm.
&&

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3365 8249 3382 8259 3386 8257 3386 8261
      3398 8265 3398 8261 3396 8257 3399 8258
      3398 8251 3376 8220 3361 8216 3348 8230
      3343 8256 3344 8258 3360 8265
TIME...MOT...LOC 1850Z 144DEG 7KT 3363 8243 

HAIL...0.75IN
WIND...60MPH
 
$$

CJR
1 follow-up statement
882 
WWUS52 KCAE 211922
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
322 PM EDT Tue Jul 21 2020

GAC073-189-211932-
/O.CAN.KCAE.SV.W.0138.000000T0000Z-200721T1930Z/
McDuffie GA-Columbia GA-
322 PM EDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR MCDUFFIE AND NORTHWESTERN
COLUMBIA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3398 8261 3396 8257 3397 8257 3399 8258
      3398 8251 3377 8222 3369 8223 3368 8228
      3370 8230 3369 8235 3365 8243 3364 8248
      3382 8259 3386 8257 3387 8258 3386 8261
      3397 8265 3398 8265
TIME...MOT...LOC 1922Z 292DEG 4KT 3383 8258 

$$

GAC181-SCC065-211930-
/O.CON.KCAE.SV.W.0138.000000T0000Z-200721T1930Z/
Lincoln GA-McCormick SC-
322 PM EDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR LINCOLN AND CENTRAL MCCORMICK COUNTIES...

At 322 PM EDT, a severe thunderstorm was located near Lincolnton, or
11 miles northeast of Washington, and is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lincolnton, Elijah Clark State Park, Hamilton Branch State Park,
Hickory Knob State Resort Park, Loce, Gill's Point, Hester's Ferry
Campground, Broad River Campground, Leroy's Ferry Recreation Area,
Clay Hill Campground, Knox Scout Reservation, Woodlawn, Double
Branches, Curry Hill, Mount Carmel Park, Chennault, Modoc Boat Ramp,
Amity Recreation Area, Bussey Point Campground and Hawe Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3398 8261 3396 8257 3397 8257 3399 8258
      3398 8251 3377 8222 3369 8223 3368 8228
      3370 8230 3369 8235 3365 8243 3364 8248
      3382 8259 3386 8257 3387 8258 3386 8261
      3397 8265 3398 8265
TIME...MOT...LOC 1922Z 292DEG 4KT 3383 8258 

HAIL...0.88IN
WIND...60MPH
 
$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:47 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 21, 2:47 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
247 PM EDT Tue Jul 21 2020

.SYNOPSIS...
The upper ridge will continue to dominate the weather early this
week before weakening later in the week as an upper trough moves
into the Ohio Valley and Mid Atlantic region. Temperatures will
remain above normal and hot with heat indices over 100 degrees.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite indicating developing cumulus across the central
Midlands and CSRA. Air mass moderately to strongly unstable
across the area due to steep low to mid level lapse rates/strong
insolation. Precipitable water near 2 inches so heavy rain
threat. DCAPE appears above 1000 J/kg across the southeast
Midlands but less convective coverage expected there unless sea
breeze front pushes further inland. Shear weak but isolated
pulse possible due to dry mid level air. Latest high resolution
models still focus convection mainly across the west Midlands
and Upstate but based on satellite and radar will raise pops
across the central CWA.  Temperatures today may be slightly
cooler than yesterday but not by much as highs are expected to
be in the mid to upper 90s again. Heat index values will also be
in the 102-107 degree range.

Convection should diminish by 03z with debris clouds into the
overnight...then dissipating. Overnight lows will be warm in
the mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
An upper trough over the Great Lakes region will shift eastward
Wednesday into Thursday while passing north of the forecast
area. A tropical wave will track west- northwestward over the
Gulf of Mexico over the next couple of days. Surface high
pressure will continue ridging into the forecast area from the
western Atlantic. Isolated to scattered diurnal showers and
thunderstorms are expected to develop again on Wednesday with
scattered coverage expected on Thursday. Precipitable water on
Wednesday will be around 1.6 to 1.9 inches across the area and
will approach 2.0 inches in the northern portion of the area by
Thursday afternoon. It will be hot again Wednesday and Thursday
with with index values around 100 to 105 degrees. Planning to
issue another heat advisory for northern Lancaster County for
Wednesday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Upper trough will be along the coast on Friday and will strengthen
with upper ridging to the west. There will be deep moisture in
place on Friday with pwat values around 2.0 inches west to 2.2
inches east. Expect numerous showers and thunderstorms to
develop. Locally heavy rainfall will be possible. Scattered to
numerous showers and thunderstorms will continue over the
weekend with abundant moisture in place. Upper ridge will build
east by early next week, with less moisture over the area and
more of a typical summertime pattern returning.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Predominantly VFR conditions expected through the TAF period
although brief restrictions possible due to scattered showers
and thunderstorms this afternoon and evening mainly til 00z.

High pressure ridge remains in place and expect similar
conditions again today with isolated to scattered convection
developing during the afternoon hours. The focus for
thunderstorms may be in a line from CAE/CUB to AGS/DNL based on
latest radar and satellite trends. Lower threat at OGB. The
storms may develop west of the terminals later this afternoon.
Brief visibility restrictions possible and ceilings mainly VFR.
Mid level ceilings into the overnight due to debris clouds. Fog
not expected tonight.

EXTENDED AVIATION OUTLOOK...Restrictions are possible during
the afternoon/evening showers and thunderstorms during the
extended.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Heat Advisory until 8 PM EDT this evening for SCZ115.

&&
Hazardous weather outlook, Jul 21, 4:08 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
408 AM EDT Tue Jul 21 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-116-220815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Southern Lancaster-
408 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ115-220815-
Northern Lancaster-
408 AM EDT Tue Jul 21 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 2:10 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
210 PM EDT Tue Jul 21 2020

GAZ063>065-211845-
Richmond GA-McDuffie GA-Columbia GA-
210 PM EDT Tue Jul 21 2020

...Strong Thunderstorms Will Impact Portions of Richmond...McDuffie
and Columbia Counties Until 245 PM EDT....

At 207 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Thomson, moving southeast at 5 mph. Other
strong storms may develop in Richmond and Columbia Counties.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include... Thomson,
Southern McDuffie County, Fort Gordon, Augusta, Hephzibah, Harlem,
Appling, Glendale, South Augusta, Midtown, Riverwood, Mistletoe
State Park, Summerville, Wrightsboro, Augusta Mall, Daniel Field,
Augusta Regional Airport and Village Plaza Shopping Center.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 200.
 Interstate 520 in Georgia between mile markers 1 and 14.

LAT...LON 3361 8264 3365 8258 3364 8246 3370 8233
      3369 8222 3361 8217 3358 8207 3349 8199
      3346 8193 3341 8191 3334 8194 3331 8185
      3329 8186 3326 8183 3323 8210 3330 8217
      3327 8228 3331 8234 3335 8255 3360 8265
TIME...MOT...LOC 1807Z 301DEG 5KT 3340 8245

CJR
Special weather statement, Jul 21, 2:17 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Tue Jul 21 2020

SCZ016-022-116-211900-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
217 PM EDT Tue Jul 21 2020

...Strong Thunderstorms Will Impact Portions of Chesterfield...
Southern Lancaster and Kershaw Counties Until 300 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 216 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Carolina Sandhills Wildlife Refuge, or 17
miles west of Cheraw. This storm was nearly stationary. Additional
strong thunderstorms may develop soon in portions of Lancaster and
Kershaw counties.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Camden, Cheraw, Lake Wateree Dam, Pageland, Kershaw, Chesterfield,
Heath Springs, Lugoff, Westville, Cheraw State Park, Northeastern
Technical College, Cassatt, Liberty Hill, Cheraw Municipal Airport,
Elgin, Carolina Sandhills Wildlife Refuge, Mt Pisgah, Goodale State
Park, Mcbee and Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

&&

This includes Interstate 20 in South Carolina between mile markers 85
and 105.

LAT...LON 3460 7981 3449 7988 3449 8005 3434 8033
      3434 8036 3430 8036 3428 8044 3425 8042
      3418 8046 3410 8058 3411 8062 3407 8072
      3418 8087 3438 8077 3448 8089 3482 8039
      3481 7994 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 1816Z 250DEG 3KT 3461 8018

CJR
Special weather statement, Jul 21, 2:45 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
245 PM EDT Tue Jul 21 2020

SCZ022-027-028-037-211945-
Lexington SC-Calhoun SC-Richland SC-Kershaw SC-
245 PM EDT Tue Jul 21 2020

...Strong Thunderstorms Will Impact Portions of Lexington...
northwestern Calhoun...Richland and southwestern Kershaw Counties
Until 345 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 245 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Forest Acres. This storm was nearly
stationary.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak Grove,
McEntire Air Base, Highway 6 at Lake Murray Dam, Red Bank, South
Congaree, Pine Ridge, Gaston, Arcadia Lakes, Lugoff and Columbia
International University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 37 and 94.
 Interstate 26 between mile markers 93 and 131.
 Interstate 77 between mile markers 0 and 29.

LAT...LON 3409 8064 3404 8060 3400 8065 3395 8062
      3377 8087 3369 8103 3366 8118 3373 8141
      3388 8157 3407 8148 3407 8139 3411 8141
      3421 8123 3418 8118 3422 8118 3427 8083
      3436 8078 3442 8084 3442 8083 3412 8055
TIME...MOT...LOC 1845Z 059DEG 1KT 3404 8098

CJR
Local storm report, Jul 21, 2:50 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             1 S ARCADIA LAKES       34.04N 80.96W
07/21/2020  E0.25 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORT PEA SIZE HAIL AND 40 MPH
            WINDS.

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:10 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond35 min
Jul 21, 3:32 PM EDTSpecial Weather StatementCAELincoln28 min
Jul 20, 10:02 PM EDTHeat AdvisoryCAELancaster22 hr
Jul 21, 2:17 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw43 min
Jul 21, 2:26 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster49 min
Jul 21, 2:45 PM EDTSpecial Weather StatementCAELexington, Richland60 min
Jul 21, 3:04 PM EDTSpecial Weather StatementCAEAiken, Edgefield, Lexington56 min
Jul 21, 3:18 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda40 min
Jul 21, 4:28 PM EDTSpecial Weather StatementCAENewberry32 min
Jul 21, 7:45 PM EDTHeat AdvisoryCAELancaster24 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.